Skip to Main Content

News East Linn County Sees Uptick in Overdoses

SHARE

JOINT STATEMENT FROM SAMARITAN LEBANON COMMUNITY HOSPITAL AND LINN COUNTY PUBLIC HEALTH

The east Linn County community is seeing a high number of drug overdoses. Samaritan Lebanon Community Hospital’s Emergency Department has seen six overdoses this week, which is much higher than usual.

It is believed that local supplies of heroin, methamphetamine and other drugs have been mixed with either fentanyl or carfentanil, both of which are extremely potent narcotics, 50 to 100 times stronger than morphine or heroin.

Methamphetamine, heroin and other illegal substances are dangerous. Use of these substances can lead to a myriad of health problems, including heart, liver, nervous system and kidney issues.

"Use of these substances mixed with fentanyl or carfentanil can cause immediate respiratory arrest, which often leads to death,” said Rick Hindmarsh, MD, medical director for Samaritan Treatment & Recovery Services. “If you see someone that you think is not breathing because of recent illicit drug use, call 911 and give CPR."

Local physicians and public health professionals advise those using illicit substances to get help and quit now. For anyone not able or willing to quit, physicians and health officials urge extreme caution:

  • Do not use drugs alone or with people they don’t know.  
  • Inject a ‘tester dose’ in the presence of others who are not using, so their reaction can be gauged. 
  • Be mindful of breathing problems or any unusual reaction after use, and be ready to call 911 if needed.

“We are very concerned for the safety and health of those in our community,” said Daniel Sprague, MD, medical director for the hospital’s Emergency Department. “We are calling on our fellow residents to help us get the word out about this potentially life-threatening situation.”

Anyone seeking help with quitting can call these resources